Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


balancing lipo hard fat in stomach and facial wasting
Jul 8, 2004

Nelson -

I know you've answered the stomach fat question more than a few times on this board, but I thought perhaps my dilemna was worth mentioning, since others may have the same problem. I'm a 44 year-old gay man who's been HIV+ for 21 years. I also have an AIDS diagnosis. My health is fair to good, depending on the day you ask me. I have major stamina issues, depression and panic issues, and problems with diarrhea but otherwise, I'm pretty steady. I've been on Viramune and Trizivir for 5 years now and my t-cells are good (~400) with an undetectible viral load. I don't drink, smoke (anything) or do drugs other than my meds.

My 40th birthday (almost 5 years ago) was a good reason to try a new exercise program to finally try and get washboard abs. This was pre-any lipo symptoms. I did Bill Phillips' Body for Life. I followed it religiously. I'm 6'1" and was ~185# at the time. By the end of the 3 month program, I was down to my college weight of 165#. I had the washboard abs, but facial and butt wasting kicked in as well. I was so scared. Pictures of me at my birthday party... I look like the crypt keeper. My mother thought I was dying. Anyway, I got so scared, I stopped working out completely, started doing testosterone replacement (my testo was low) and stopped watching what I ate. My face and butt came back about 75%, which I am grateful for... Over the last few years though, my stomach has gotten bigger and really, really hard. I guess the fat is subcutaneous? It's round and hard, not flabby. Anyway, 6 months ago, I got off my ass and got back to the gym. I've been very good about going 3 - 4 times a week. I'm doing weights, no cardio. Friends say my stomach is getting smaller, but it doesn't seem that way to me. The rest of my body has really responded well to the exercise. I am blessed with good genes and muscle memory from before. I don't want to aerobicize or lean my diet out so much that I start showing it in my face and butt again. Is there a happy medium to all of this do you think? For the most part, I am happy with my thicker "daddy" look, but my stomach scares me. Some days I feel it's going to burst, it's so hard. Most of the suggestions you've made to get rid of stomach fat involve things that I am afraid will make me too thin all over.

Any input from you would be greatly appreciated. We are so lucky to have you on this site.

Regards, Philip

Response from Mr. Vergel

Philip:

It seems that you have a pretty good amount of visceral fat (not subcutaneous). I am not sure if you are taking medications that increase insulin resistance (protease inhibitors are known for that). You may want to ask your doctor to perform a glucose tolerance test to see if it is impaired. If it is, you may want to try Metformin (Glucophage) in combination with resitance exercise and some cardio. Metformin with exercise has been shown to be very effective at reducing visceral fat. You may also want to talk to your doctor about creatively getting a prescription for Serostim (growth hormone) to burn some of that visceral fat (more details about this protocol in Built to Survive, medibolics.com) You may also want to perform some of the ab exercises shown in this web site that I love: http://www.exrx.net/Lists/Directory.html

Good luck and keep on pumping!

nelson



Previous
Research on HAIV/AIDS and Nutrition
Next
Cardiomyopathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement